Alert archive / Texas / Tornado Warnings in 2003
Tornado Warning 14, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at May 3, 2003, 6:35 PM CDT for Stonewall County, Texas. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 6:35 PM CDT (23:35 UTC)
- Expired
- May 3, 2003, 6:45 PM CDT
- In force
- 10 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Stonewall County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1651 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLUB 032335 TORLBB TXC433-032345- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 635 PM CDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * TORNADO WARNING FOR... EASTERN STONEWALL COUNTY IN NORTHWEST TEXAS * UNTIL 645 PM CDT * AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION OVER EXTREME EAST CENTRAL STONEWALL COUNTY...OR ABOUT 17 MILES WEST OF HASKELL...MOVING EAST AT 10 MPH...THIS STORM COULD PRODUCE A TORNADO AT ANY TIME. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... RURAL AREAS OF EASTERN STONEWALL COUNTY IN ADDITION TO THE THREAT OF A TORNADO...LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. GO TO A SAFE PLACE NOW TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3338 10009 3316 10008 3317 10000 3339 10000 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 3, 3:35 PM CDT, 3 hours earlier.
Area forecast discussion, May 3, 3:35 PM CDT, 3 hours before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT SAT MAY 3 2003
DAY ONE...
UPPER AIR PATTERN FEATURES CLOSED LOW NEAR CA COAST WITH
SOUTHWESTERLY FLOW OVER THE SW U.S. DOWNSTREAM H5 RIDGE AXIS WAS
OVER WTX AT 12Z BUT APPEARS TO BE MOVING EAST AS PROGGED WITH JAYTON
PROFILER SHOWING MID LEVEL WINDS VEERING SLIGHTLY DURING TODAY. AT
SURFACE...DRYLINE THAT RETREATED WELL BACK INTO EASTERN NM THIS
MORNING MIXED EASTWARD TO NEAR THE TX/NM STATELINE AT 18Z AND WAS
MOVING INTO THE CENTRAL SOUTH PLAINS AT 20Z. DIFFUSE SFC WARMFRONT
APPEARS TO HAVE MOVED NORTH TO THE NORTHEASTERN TIP OF THE CWFA THIS
AFTERNOON ALLOWING WARM MOIST UNSTABLE AIR TO OVERSPREAD THE AREA IN
ADVANCE OF THE DRYLINE. GIVEN VERY SIGNIFICANT CAPE AND MODERATE
SHEAR OVER EAST HALF OF CWFA...MAIN SEVERE THREAT SHOULD BE VERY
LARGE HAIL AND DOWNBURSTS. ISOLATED TORNADOES POSSIBLE BUT WITH
WARMFRONT NORTH OF AREA...TORNADO THREAT IS REDUCED. STORMS SHOULD
MOVE EAST OF THE CAPROCK BY EVENING AND END OVER EXTREME EASTERN
SECTIONS BY MIDNIGHT.
OVERNIGHT/SUNDAY...WEST COAST LOW SHOULD OPEN AND MOVE NORTHEAST
INTO THE NORTHERN PLAINS WITH STRONG LEE SIDE CYCLOGENESIS. ALTHOUGH
THE SYSTEM WILL STAY NORTH OF WTX...TIGHT GRADIENTS AT LOW/MID
LEVELS WILL CREATE STRONG WEST WINDS ARCOSS THE CWFA FOR MUCH OF
SUNDAY. GRADIENTS DECREASE LATE SUNDAY AS SYSTEM MOVES FARTHER AWAY
SO WINDS MAY DECREASE IN THE LATE AFTERNOON. AREAS OF BLOWING DUST
POSSIBLE ON THE CAPROCK...OTHERWISE MOSTLY SUNNY. THICKNESS WILL
DECREASE BUT COOLING EFFECT SHOULD BE MOSTLY OFFSET BY INCREASED
DOWNSLOPE FROM WEST WINDS...THUS MAX TEMPS DOWN ONLY A COUPLE/FEW
DEGREES SUNDAY.
FCSTID = LV
DAYS TWO THROUGH SEVEN...
LATEST MODEL RUN CONTINUES TO INDICATE A STRONG DISTURBANCE TO MOVE
ACROSS THE NORTHERN PLAINS SUNDAY. THIS WILL HELP DEEPEN/STRENGTHEN
UPPER LOW OVER THE DAKOTAS. WITH GRADIENT TO TIGHTEN OVER THE REGION
...WINDS TO STAY UP LATE TONIGHT AND SUNDAY. MODELS SHOW WINDS TO
RELAX BY LATE AFTERNOON/EARLY EVENING.
DRY WEST/SOUTHWEST FLOW CONTINUES SUNDAY NIGHT THROUGH TUESDAY. THEN
NEXT SHORTWAVE TO APPROACH FROM THE PACIFIC NORTHWEST LATE TUESDAY.
AT THIS TIME IT APPEARS THIS SYSTEM WILL BE AN OPEN WAVE WITH BULK
OF ENERGY STAYING NORTH OF THE FA. WILL KEEP GOING PRECIPITATION
FORECAST IN EXTENDED AS IS. CHANCES DECREASE FROM WEST TO EAST
WEDNESDAY. UPPER FLOW THEN TRANSITIONS AGAIN TO WEST/SOUTHWEST
TOWARDS THE END OF THE WEEK WITH THE DRYLINE SETTING UP BY THE END
OF THE EXTENDED PERIOD.
FCSTID = XI
FRIONA 49 82 48 81 / 00 00 00 00
TULIA 53 83 49 82 / 05 00 00 00
LUBBOCK 57 85 52 84 / 05 00 00 00
BROWNFIELD 58 86 54 85 / 00 00 00 00
CHILDRESS 60 88 54 85 / 30 00 00 00
ASPERMONT 63 89 56 85 / 30 00 00 00
.LUB...FIRE WEATHER WATCH SUNDAY TXZ021>044.
WIND ADVISORY IN EFFECT SUNDAY
TXZ021>024-027>030-033>036-039>042.Hazardous weather outlook, May 3, 11:30 AM CDT, 7 hours 5 minutes before
TXZ021>044-040000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT SAT MAY 3 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN SOUTH PLAINS...THE EXTREME SOUTHEASTERN PANHANDLE...AND THE ROLLING PLAINS THIS AFTERNOON AND EVENING. THE SLIGHT RISK AREA IS ALONG AND EAST OF A LINE EXTENDING FROM SILVERTON TO POST. LARGE HAIL AND DAMAGING DOWNBURST WINDS ARE THE PRIMARY SEVERE WEATHER THREATS. LATE THIS MORNING...THE DRY LINE WAS LOCATED OVER EASTERN NEW MEXICO WEST OF ROSWELL AND CARLSBAD. A WARM FRONT STRETCHED ALONG THE RED RIVER WESTWARD INTO THE EXTREME SOUTHEASTERN PANHANDLE. THE DRY LINE WILL SHIFT INTO THE CENTRAL SOUTH PLAINS BY LATE THIS AFTERNOON AS THE WARM FRONT MOVES NORTH OF THE AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE MOIST AND UNSTABLE AIR MASS ALONG AND AHEAD OF THE DRY LINE BY LATE THIS AFTERNOON. THE COMBINATION OF INSTABILITY AND LOW LEVEL WIND SHEAR SUGGESTS THAT SOME OF THE STORMS THAT FORM WILL EVOLVE INTO SUPERCELLS...WHICH WILL PRODUCE VERY LARGE HAIL AND STRONG DOWNBURST WIND. FIRE WEATHER GUSTY SOUTHWEST WINDS WILL INCREASE LATE THIS AFTERNOON AND EVENING OVER THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWESTERN PANHANDLE TO NEAR RED FLAG WARNING CONDITIONS. HUMIDITIES ARE EXPECTED TO DROP TO BELOW 10 PERCENT AND 20 FOOT WINDS WILL APPROACH 20 MPH. .DAYS TWO THROUGH SEVEN... WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED ON SUNDAY AS A LOW PRESSURE SYSTEM DEEPENS OVER THE CENTRAL PLAINS. COMBINED WITH VERY LOW RELATIVE HUMIDITIES...THIS WILL ELEVATE CONCERNS FOR WILDFIRE DANGER. AREAS OF BLOWING DUST ARE ALSO EXPECTED SUNDAY... ESPECIALLY ON THE CAPROCK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH EARLY TONIGHT. EJC
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:12 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 63 min |
| May 3, 4:51 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 54 min |
| May 3, 5:25 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 50 min |
| May 3, 6:20 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 25 min |
| May 3, 6:28 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 62 min |
Nearby
Tornado Warnings in Texas, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.